Alert archive / Kansas / High Wind Watches in 2018
High Wind Watch 5, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Apr 16, 2018, 2:21 PM CDT for 21 counties in Kansas. It took effect at Apr 17, 2018, 3:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 16, 2018, 2:21 PM CDT (19:21 UTC)
- In effect from
- Apr 17, 2018, 3:00 PM CDT
- Expired
- Apr 17, 2018, 8:15 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 21 counties
Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745 WWUS73 KDDC 161921 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 221 PM CDT Mon Apr 16 2018 KSZ030-031-043>046-061>065-074>079-084>087-170330- /O.NEW.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton-Stevens- Seward-Meade- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 221 PM CDT Mon Apr 16 2018 /121 PM MDT Mon Apr 16 2018/ ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... The National Weather Service in Dodge City has issued a High Wind Watch, which is in effect from Tuesday afternoon through late Tuesday night. * TIMING...From Tuesday afternoon through late Tuesday night. * WINDS...Sustained northwest winds of 35-45 mph with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Tuesday will also occur over open agriculture fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
995 WWUS73 KDDC 170457 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1157 PM CDT Mon Apr 16 2018 KSZ030-031-043>046-061>065-074>079-084>087-171300- /O.CON.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton-Stevens- Seward-Meade- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 1157 PM CDT Mon Apr 16 2018 /1057 PM MDT Mon Apr 16 2018/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... * TIMING...From Tuesday afternoon through late Tuesday night. * WINDS...Sustained northwest winds of 35-45 mph with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Tuesday will also occur over open agriculture fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
177 WWUS73 KDDC 170838 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 338 AM CDT Tue Apr 17 2018 KSZ061-062-074-075-084-085-171645- /O.UPG.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/ /O.NEW.KDDC.HW.W.0010.180417T2000Z-180418T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 338 AM CDT Tue Apr 17 2018 /238 AM MDT Tue Apr 17 2018/ ...HIGH WIND WARNING IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 3 PM CDT /2 PM MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. The High Wind Watch is no longer in effect. * TIMING...From Tuesday afternoon through late Tuesday night. * WINDS...Sustained northwest winds of 35-55 mph with some wind gusts as high as 65 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Tuesday will also occur over open agriculture fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ030-031-043>046-063>065-076>079-086-087-171645- /O.CON.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Haskell- Gray-Ford-Edwards-Seward-Meade- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Garden City, Jetmore, Hanston, Larned, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Liberal, Meade, Plains City, and Fowler 338 AM CDT Tue Apr 17 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 3 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... * TIMING...From Tuesday afternoon through late Tuesday night. * WINDS...Sustained northwest winds of 35-45 mph with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Tuesday will also occur over open agriculture fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
486 WWUS73 KDDC 171315 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 815 AM CDT Tue Apr 17 2018 KSZ030-031-043>046-063>065-076>079-086-087-180200- /O.UPG.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/ /O.EXA.KDDC.HW.W.0010.180417T2000Z-180418T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Haskell- Gray-Ford-Edwards-Seward-Meade- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Garden City, Jetmore, Hanston, Larned, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Liberal, Meade, Plains City, and Fowler 815 AM CDT Tue Apr 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 3 PM this afternoon to 9 PM CDT this evening. The High Wind Watch is no longer in effect. * TIMING...From Tuesday afternoon through late Tuesday night. * WINDS...Sustained northwest winds of 35-45 mph with some wind gusts as high as 60 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Tuesday will also occur over open agriculture fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ061-062-074-075-084-085-180200- /O.CON.KDDC.HW.W.0010.180417T2000Z-180418T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 815 AM CDT Tue Apr 17 2018 /715 AM MDT Tue Apr 17 2018/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... * TIMING...From Tuesday afternoon through late Tuesday night. * WINDS...Sustained northwest winds of 35-55 mph with some wind gusts as high as 65 mph. * IMPACTS...Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust Tuesday will also occur over open agriculture fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 16, 2:06 PM CDT, 15 minutes earlier.
Area forecast discussion, Apr 16, 2:06 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 206 PM CDT Mon Apr 16 2018 ...Updated Fire Weather Discussion... .SHORT TERM...(This evening through Tuesday) Issued at 1213 PM CDT Mon Apr 16 2018 High pressure will continue to dominate the CWA with surface ridging extending in from a high centered over the Great Lake region. A stationary boundary stretches across from eastern Colorado and down into the Oklahoma and Texas Panhandles giving a southerly flow at the surface for our area. Gusty winds will be present for most of the area with a fairly tight pressure gradient across the CWA with the strongest winds for the western and southwestern counties. These areas with the strongest winds will also experience the lowest relative humidity values of 10-15 percent this afternoon due to the dry, downsloping southwesterly winds. This will persist through the evening before diminishing after sunset as night time cooling takes place and a weak inversion sets up near the surface. Temperatures this afternoon will range dramatically from the low 80s in Elkhart and upper 50s in Hays this afternoon as the aforementioned stationary boundary lifts back to the northeast as a warm front before pushing through the entire CWA over night. With this, will come a much milder start to Tuesday with lows in the upper 30s to mid 40s for the CWA. Southwest flow behind the aforementioned warm front will warm and dry things out significantly through the afternoon due to downsloping winds. Highs will sore into the 80s for much of the CWA with winds gusting up to 35mph over a tight pressure gradient mixing to the surface by late morning lasting through the rest of the afternoon. A short wave trough currently over the northern Rockies will push into western Kansas tomorrow supporting a dry, northwest cold front Tuesday evening turning winds out of the northwest with initial gusts up to 40-45mph behind it lasting through midnight before diminishing over night as the pressure gradient relaxes. Upper level divergence is not too strong supporting this system, and no precipitation will fall during or after frontal passage. The main concerns for the near term through tomorrow night, will be with the stronger southwest winds ahead of the cold front before shifting abruptly out of the northwest behind it as it quickly pushes through the CWA from the northwest to southeast. .LONG TERM...(Tuesday night through Monday) Issued at 200 PM CDT Mon Apr 16 2018 ...Widespread beneficial rainfall expected Friday and Saturday... Intense W to NW winds will continue for several hours Tuesday evening behind the departing shortwave. Wind/wind gust grids are near high wind warning criteria for a few hours before sunset, with 850 mb wind fields supporting gusts in the 50-60 mph range before the boundary layer decouples at sunset. Wednesday...Sunny and cooler, with a continued gusty NW wind. Despite the cool advection from NW winds of 20-30 mph, strong subsidence will yield full April sunshine, allowing for temperatures to easily warm through the 60s. NW winds will weaken late Wednesday/Wednesday night as weak high pressure passes by. Thursday...Continued sunny, with similar temperatures to those observed Wednesday. Return flow establishes during the afternoon, around a 1030 mb surface high in Iowa, and ahead of an approaching strong closed low near the Grand Canyon. SE wind gusts near 30 mph will be routine. Friday and Saturday...We are cautiously optimistic that the widespread beneficial rainfall, that SW Kansas has so desperately needed for so long, will finally arrive. Computer model guidance has displayed amazing consistency with their previous runs, and among each other, so it seems hard to imagine how the rain would miss SW Kansas at this point. It's nerve-racking to use language like this in such a terrible drought, but model pop guidance supports it, with rain coverage in 12z MEX guidance now near 90%. 12z ECMWF depicts an (importantly) slow-moving closed low near the Four Corners Friday afternoon, with strong flow/diffluence aloft spreading rain and embedded thunder into SW Kansas by afternoon. Rain is expected to move into the western counties first Friday afternoon and night. A strong warm conveyor belt ahead of the closed low will have great access to moisture from the Gulf of Mexico, and with the storm's slower, and more southward, track this appears to be a system that will make a dent in our long term drought. Certainly, some of the short term fire danger will be alleviated. Models continue to depict a broadscale 1-2" rainfall. Cold air will be lacking, so no snow is in the forecast, and surface based instability will be equally lacking, so severe weather should be south of SW KS. Some elevated convection/thunder is likely across the southern zones late Friday given the dynamics aloft and the time of year, but don't see potential for anything more than small hail at this time. This will be a wind blown rain, with strong SE winds of 25-35 mph prevailing as the rain moves in. Through Saturday, storm track from 12z ECMWF continues to be encouraging, with a 562 dm low in NW Oklahoma, with widespread deformation/wraparound rain across SW KS. Outdoor plans on Saturday currently appear to be washed out, but we doubt we will find anyone that cares! Saturday will also be the coolest day of course, with temperatures struggling to near 50 in the clouds, rain and NE winds. Rain is expected to end Saturday night. Sunday and Monday will be dry with moderating temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1143 AM CDT Mon Apr 16 2018 VFR conditions will prevail at all TAF sites through the entire period with only a few strands of high cirrus visible. Winds will gust up to 20-25kts this afternoon before diminishing to less than 10kts after sunrise due to nighttime cooling and a weak inversion sets up at the near surface. Stronger low level winds will mix down to the surface by 16Z for LBL, GCK, and DDC as the temperature warms to break the aforementioned temperature inversion and expected to gust up to 30-35kts by mid afternoon after the TAF period ahead of the next cold front that will push through tomorrow evening. && .FIRE WEATHER... Issued at 201 PM CDT Mon Apr 16 2018 Current red flag conditions for western counties with relative humidity values down to 10 percent and southwest winds gusting up to 30mph through sunset. Tomorrow afternoon will see a return of red flag conditions but more wide spread with relative humidities down to 10-15 percent and gusty southwest winds up to 30-35mph. Winds will shift out of the northwest just before sunset making fire weather a challenge if any fires start before a cold front pushes through Tuesday evening. Wednesday will see significant fire weather risk for most of the CWA with a diminished area confined to the western counties for Thursday afternoon with cooler afternoon highs for most of the central and eastern portions of the area. Friday and Saturday will see likely rain chances with the next southwest system limiting any fire danger through the weekend expecting 1-2 inches for all of the CWA. This will be much relief for southwest Kansas hoping to relieve some of the drought and fire danger that has been present for quite some time now over the past 6 months. && .PRELIMINARY POINT TEMPS/POPS... DDC 40 85 39 69 / 0 0 0 0 GCK 35 85 37 66 / 0 0 0 0 EHA 48 83 36 68 / 0 0 0 0 LBL 43 87 39 70 / 0 0 0 0 HYS 36 74 39 64 / 0 0 10 0 P28 43 86 45 70 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday for KSZ043>046-061>066-074>081-084>090. High Wind Watch from Tuesday afternoon through late Tuesday night for KSZ030-031-043>046-061>065-074>079-084>087. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ061-062-074>076-084>086. && SHORT TERM...Lowe LONG TERM...Turner AVIATION...Lowe FIRE WEATHER...Lowe
Hazardous weather outlook, Apr 16, 3:43 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 AM CDT Mon Apr 16 2018 KSZ030-031-043>046-061>066-074>081-084>090-170845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 AM CDT Mon Apr 16 2018 /243 AM MDT Mon Apr 16 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A red flag warning has been issued for far southwestern Kansas this afternoon into the early evening hours. See the latest urgent weather message for more details. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A red flag warning has been issued for all areas besides along the I-70 corridor tomorrow afternoon into the early evening hours. See the latest urgent weather message for more details. Fire weather danger will continue Wednesday and Thursday as RHs dip into the 20s in the afternoon. A chance of thunderstorms will be possible Friday as the next system moves in from the west. Days 2-7 Hazards ---------------- * Tuesday - Non thunderstorm wind: Elevated risk - Fire weather: Extreme risk * Wednesday - Non thunderstorm wind: Elevated risk - Fire weather: Significant risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Snow: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Nearby
High Wind Watches in Kansas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.